Amid the opioid epidemic in the United States, the U.S. Drug Enforcement Administration raised concern over the dangers faced by those who are on the front line of the battle against addictive drugs.
First Responders At Risk Of Opioid Overdose
The DEA said that first responders face the risk of overdose simply by doing their job. Police officers and emergency responders, particularly those in the eastern region of the country, have had exposure to dangerous opioids, which prompted the DEA to release a warning for first responders about the dangerous threat they face.
The agency said on Tuesday, June 6, that police officers and emergency responders get increasingly exposed to synthetic opioids that can be potentially fatal. The danger is considered very serious that the agency urges caution during routine calls.
The DEA in particular warned about the dangers of fentanyl and fentanyl-related substances, which, even in small amounts can cause serious health problems and even death.
Up To 50 Times Stronger Than Heroin
Fentanyl is up to 50 times stronger than heroin. Figures released by the DEA showed that fentanyl-related overdoses killed over 700 people in the United States from 2013 to 2015. About 91 people in the United States also die every day from opioid overdoses. Even the rich and the famous are not spared from the fatal effects of this drug. The death of singer Prince in 2016, for instance, was caused by accidental overdose of fentanyl.
Health Effects On First Responders
The DEA said that first responders who handle evidence and help overdose victims more frequently report breathing problems, dizziness and loss of consciousness. Authorities explained that these dangerous drugs do not just get ingested through smoking or injecting. They can also go through the skin and can be inhaled.
"Since fentanyl can be ingested orally, inhaled through the nose or mouth, or absorbed through the skin or eyes, any substance suspected to contain fentanyl should be treated with extreme caution as exposure to a small amount can lead to significant health‐related complications, respiratory depression, or death," the DEA warned.
Risks Despite Safety Precautions And Practices
Police officers wear gloves. Paramedics also wear gloves, and potentially goggles and masks when they respond to overdose emergencies. They also carry with them Naloxone, also known by its brand name, Narcan — a drug that reverses the effects of overdose. When administered on time, this drug can help save lives.
A police officer in Ohio nonetheless nearly died from exposure even after observing safety precautions of putting on gloves and masks.
"When the officer returned to the police station, another officer pointed out that he had powder on his shirt. Instinctively, he brushed off the powder while not wearing gloves. About an hour later, he collapsed. That officer had to be treated with four doses of naloxone. Luckily, he survived and is recovering," related Deputy Attorney General Rod Rosenstein at an event announcing the new guidance for first responders.
Similar incidents have also been reported in other states such as Georgia, Connecticut, New Jersey, and Maryland.